Alert archive / Kansas / Special Weather Statements in 2016

Special Weather Statement, NWS Dodge City, KS

October 12, 2016Clark County, Kansas

NWS Dodge City, KS issued this special weather statement at Oct 12, 2016, 12:34 AM CDT for Clark County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 12, 2016, 12:34 AM CDT (05:34 UTC)
Expired
Oct 12, 2016, 1:30 AM CDT
In force
56 min
Issued by
NWS Dodge City, KS

County Clark County, KS

The radar

The Dodge City radar (KDDC), 72 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-301 J/kg
Mixed-layer LCL
2891 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

749 
WWUS83 KDDC 120534
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1234 AM CDT WED OCT 12 2016
 
KSZ087>089-120630-
MEADE KS-CLARK KS-COMANCHE KS-
1234 AM CDT WED OCT 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COMANCHE...CLARK AND
SOUTHEASTERN MEADE COUNTIES UNTIL 130 AM CDT...

AT 1234 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHWEST OF ENGLEWOOD...OR 16 MILES SOUTHEAST OF
MEADE...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ASHLAND...COLDWATER...PROTECTION...ENGLEWOOD...SITKA...ACRES...
BUTTERMILK...LEXINGTON...BIG BASIN PRESERVE AND LAKE COLDWATER.

LAT...LON 3700 9992 3708 10021 3739 10005 3733 9922
      3700 9935
TIME...MOT...LOC 0534Z 285DEG 30KT 3715 10009 

$$

HOVORKA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Oct 12, 12:33 AM CDT, 1 minute earlier.

Area forecast discussion, Oct 12, 12:33 AM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Dodge City KS
1233 AM CDT WED OCT 12 2016

...Updated Aviation Section...

.UPDATE...
Issued at 625 PM CDT Tue Oct 11 2016

Increased shower and thunderstorm coverage a bit across most zones
through tonight, given radar trends and NAM/HRRR solutions.
Various weak vorticity maxima are progged to pass through SW KS
through tonight ahead of approaching strong cold front. Moisture
in the boundary layer is quite limited west of the dryline, so
expect actual rainfall to be limited, with the exception being
from near Hays to near Medicine Lodge later tonight. Strong cold
front with north winds gusting 35-45 mph is expected to clear SW
KS by 7 am Wed.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 156 PM CDT Tue Oct 11 2016

For tonight, a strong upper level shortwave trough will be moving
across the Plains pushing a significant cold front across western
Kansas overnight. A few showers or an isolated thunderstorm is
possible along and ahead of the front, mainly north of the Dodge
City and Garden City areas. Light winds will become north and
increase rapidly to 30 to 40 mph. The front should be passing Hays
around 3 am, then Garden and Dodge around 6 to 8 am. Overnight lows
will be in the mid 40s expect warmer low to mid 50s near and south
of Pratt.

On Wednesday, the front will continue to push into Oklahoma in the
morning with the surface pressure gradient weakening by afternoon.
Strong winds of 25 to 40 mph or higher will be mainly in the
morning then decreasing. A few showers may be exiting the area
east of Dodge City near Hays and St. John early. Clouds will also
clear as high pressure builds into western Kansas. High temps will
be much colder and only around 60 degrees.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 156 PM CDT Tue Oct 11 2016

For Wednesday night, a ridge of surface high pressure will be across
central Kansas by morning with light winds and cold temps. Some mid
clouds will help to keep lows from bottoming out. Will continue to
mention some patchy frost in the forecast, mainly near and north of
Dodge City. Lows will range from the mid 30s to near 40 along the
Oklahoma border.

Thursday, a mid level disturbance moves across western Kansas with a
20 to 30 percent chance of showers or thunderstorms. Highs will
still be cool and only in the low to mid 60s.

For the period of Friday into next Tuesday, a dry period is forecast
as mainly zonal upper flow is forecast across the Rockies and
adjacent Plains. A warming trend begins with highs warming from near
80 on Friday, and into the 80s into Monday. Lows will also be mild
and warming from the mid and upper 40s Friday morning into the low
to mid 50s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1230 AM CDT Wed Oct 12 2016

A strong cold front will continue to push quickly south through
the TAF period. Strongest winds will be from 09-15z with sustained
winds in the 25 to 30 knot range at times, gusting in the 35 to 40
knots during the period of most rapid pressure rise behind the
front. A stratus ceiling will accompany the front, but ceilings
will likely remain in the MVFR range, and only for about a 3 to 5
hour period. Lighter winds and VFR will occur by late afternoon
and especially into the evening with the high presssure center
moving in.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  47  59  37  61 /  20  10   0  30
GCK  46  59  38  63 /  20   0  10  20
EHA  47  59  39  66 /  30   0  10  30
LBL  49  60  39  63 /  30   0  10  30
HYS  45  57  35  61 /  30  10   0  20
P28  55  60  41  60 /  30  10   0  30

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

UPDATE...Turner
SHORT TERM...Kruse
LONG TERM...Kruse
AVIATION...Umscheid
Hazardous weather outlook, Oct 11, 9:40 AM CDT, 14 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
940 AM CDT TUE OCT 11 2016

KSZ030-031-043>046-061>066-074>081-084>090-121445-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
940 AM CDT TUE OCT 11 2016 /840 AM MDT TUE OCT 11 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DAY 1 DISCUSSION
----------------
A STRONG COLD FRONT WILL PUSH ACROSS WESTERN KANSAS LATE TONIGHT.
THERE IS A SLIGHT CHANCE FOR ISOLATED TO WIDELY SCATTERED SHOWERS
AND THUNDERSTORMS AHEAD OF THE FRONT AND ALONG A DRYLINE LATER
THIS AFTERNOON AND TONIGHT. SEVERE STORMS ARE NO LONGER EXPECTED.

DAY 1 HAZARDS
-------------
* LIGHTNING: LIMITED RISK
* NON-THUNDERSTORM WIND: LIMITED RISK
* FIRE WEATHER: LIMITED RISK

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

DAYS 2-7 DISCUSSION
-------------------
25 TO 35 MPH WINDS WITH GUSTS AROUND 40 MPH AT TIMES ARE FORECAST
BEHIND THE STRONG COLD FRONT WEDNESDAY MORNING. LOWS DOWN INTO THE
MID 30S NORTH OF THE ARKANSAS RIVER THURSDAY MORNING MAY PROMOTE
SOME PATCHY FROST DEVELOPMENT BEFORE THICK CLOUDS MOVE IN BY
DAYBREAK.

DAYS 2-7 HAZARDS
----------------
* WEDNESDAY
  - LIGHTNING: LIMITED RISK
  - NON THUNDERSTORM WIND: ELEVATED RISK
  - FREEZE: LIMITED RISK
  - FIRE WEATHER: LIMITED RISK

* THURSDAY
  - LIGHTNING: LIMITED RISK
  - FREEZE: LIMITED RISK

* FRIDAY
  - FIRE WEATHER: LIMITED RISK

* SATURDAY
  - LIGHTNING: LIMITED RISK
  - FIRE WEATHER: LIMITED RISK

* SUNDAY
  - FIRE WEATHER: LIMITED RISK

* MONDAY
  - LIGHTNING: LIMITED RISK
  - FIRE WEATHER: LIMITED RISK

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Oct 11, 7:18 PM CDT, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
718 PM CDT TUE OCT 11 2016

KSZ085-086-120100-
SEWARD KS-STEVENS KS-
718 PM CDT TUE OCT 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STEVENS AND SOUTHWESTERN
SEWARD COUNTIES UNTIL 800 PM CDT...

AT 718 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTH OF HUGOTON...MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHERN STEVENS
AND SOUTHWESTERN SEWARD COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3700 10146 3714 10145 3715 10103 3700 10106
TIME...MOT...LOC 0018Z 275DEG 21KT 3702 10136

TURNER
Special weather statement, Oct 11, 9:52 PM CDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
952 PM CDT TUE OCT 11 2016

KSZ076-086-120330-
SEWARD KS-HASKELL KS-
952 PM CDT TUE OCT 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEWARD...
NORTHWESTERN MEADE AND SOUTHEASTERN HASKELL COUNTIES UNTIL 1030 PM
CDT...

AT 951 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHWEST OF KISMET...OR 12 MILES SOUTH OF SUBLETTE...MOVING
EAST AT 35 MPH.

HAIL TO ONE HALF INCH IS POSSIBLE.

WIND GUSTS NEAR 45 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
KISMET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3719 10091 3741 10091 3744 10065 3739 10065
      3739 10064 3718 10064
TIME...MOT...LOC 0251Z 273DEG 29KT 3729 10083

TURNER
Special weather statement, Oct 12, 12:34 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1234 AM CDT WED OCT 12 2016

KSZ087>089-120630-
MEADE KS-CLARK KS-COMANCHE KS-
1234 AM CDT WED OCT 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COMANCHE...CLARK AND
SOUTHEASTERN MEADE COUNTIES UNTIL 130 AM CDT...

AT 1234 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHWEST OF ENGLEWOOD...OR 16 MILES SOUTHEAST OF
MEADE...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ASHLAND...COLDWATER...PROTECTION...ENGLEWOOD...SITKA...ACRES...
BUTTERMILK...LEXINGTON...BIG BASIN PRESERVE AND LAKE COLDWATER.

LAT...LON 3700 9992 3708 10021 3739 10005 3733 9922
      3700 9935
TIME...MOT...LOC 0534Z 285DEG 30KT 3715 10009

HOVORKA

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 7:18 PM CDTSpecial Weather StatementDDCStevens42 min
Oct 11, 9:52 PM CDTSpecial Weather StatementDDCSeward38 min
Oct 12, 5:19 AM CDTFrost AdvisoryDDCEdwards, Ellis, Finney, Hodgeman, Kiowa, Lane and 7 more28 hr

Nearby

Special Weather Statements in Kansas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.